Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 97, NWS Tucson, AZ

August 17, 2022Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 17, 2022, 9:08 PM MST for Pima County, Pinal County, Arizona. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2022, 9:08 PM MST (04:08 UTC)
Expired
Aug 18, 2022, 4:00 AM MST
In force
7 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 76 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.1 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2022-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2022-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WGUS55 KTWC 180408
FFWTWC
AZC019-021-181100-
/O.NEW.KTWC.FF.W.0097.220818T0408Z-220818T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
908 PM MST Wed Aug 17 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  North Central Pima County in southeastern Arizona...
  Southern Pinal County in southeastern Arizona...

* Until 400 AM MST Thursday.

* At 908 PM MST, Doppler radar and automated rain gauges indicated 
  between 1 and 3 inches of rain has fallen this evening across a 
  broad area that drains into the Altar Wash, Brawley Wash, Blanco 
  Wash and Los Robles Wash. Flash flooding is occuring in areas 
  along and near these washes, and is expected to persist into the 
  early morning hours of Thursday.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Marana, Three Points, Avra Valley, Tucson Estates, Saguaro 
  National Park West and Picture Rocks.

This includes the following streams and drainages...
  South Mendoza Wash, Cocio Wash, Blanco Wash, Peñitas Wash, Cerro 
  Prieto Wash, Altar Wash, Saucito Wash, Banner Wash, Los Robles 
  Wash, Alambre Wash, Sabino Wash, Santa Cruz River, Brawley Wash, 
  Mendoza Wash, Soto Wash, Brown Wash and Fresno Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3252 11143 3255 11134 3231 11117 3216 11118
      3198 11132 3179 11137 3179 11150 3214 11136
      3219 11129 3238 11143

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CWR
1 follow-up statement
289 
WGUS75 KTWC 181051
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
351 AM MST Thu Aug 18 2022

AZC019-021-181101-
/O.EXP.KTWC.FF.W.0097.000000T0000Z-220818T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
351 AM MST Thu Aug 18 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 4 AM MST EARLY THIS MORNING 
FOR NORTH CENTRAL PIMA AND SOUTHERN PINAL COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3252 11143 3255 11134 3231 11117 3216 11118
      3198 11132 3179 11137 3179 11150 3214 11136
      3219 11129 3238 11143

$$

KRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:28 PM MST, 7 hours 40 minutes earlier.

Area forecast discussion, Aug 17, 1:28 PM MST, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
128 PM MST Wed Aug 17 2022

.SYNOPSIS...Shower and thunderstorm chances will continue into
next week with an uptick in activity starting as early as today into
the weekend. The main threats will be strong gusty winds and heavy
rainfall especially Friday and Saturday. Temperatures will be around
normal today becoming 6-10 degrees below normal Friday into early
next week.

&&

.DISCUSSION...A low pressure system with tropical origin will impact
the region through this weekend. This system was centered just west
of the Texas Big Bend today and will track farther westward the next
couple of days. Models were in good agreement with this low bringing
deep moisture into the Desert Southwest as it moves closer and
becomes stalled over NW Mexico/NRN Gulf of California this weekend.
Rain chances and QPF values will be on a steady increase, with
rainfall amounts peaking Friday into Saturday. ECMWF remained
noticeably wetter than the GFS with the ECMWF ensemble QPF derived
Extreme Forecast Index (EFI) highlighting Friday and especially
Saturday for more widespread heavy rainfall amounts. This scenario
would suggest a transition from a localized flash flooding threat to
a longer term flooding impact for a few of the larger washes and
mainstem rivers by early next week, if not sooner. Please refer to
the hydrology section in this product for more details. For now, a
Flash Flood Watch has been posted for Friday afternoon into Saturday
night for all of SE AZ. Otherwise, high temperatures will hover
below seasonable readings, especially Friday into the weekend.

&&

.AVIATION...Valid through 19/00Z.
ISOLD-SCT SHRA/TSRA are expected this through 18/07z. Stronger
storms could lower CIGS to 5k-8k ft AGL, reduce visibilities in
heavy downpours, and produce gusts of 40+ kts even if only in the
vicinity of the terminal. Otherwise, clouds should remain at or
above 10k ft AGL with winds following diurnal trends at speeds of
10kts or less. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoonal thunderstorm activity will ramp up through
the end of the week with rounds of showers and thunderstorms
expected each day. Primary threats include strong winds, lightning,
and flash flooding. Outside of thunderstorm activity, wind trends
will remain light and follow typical diurnal trends.

&&

.HYDROLOGY...A low pressure system with tropical origin was centered
just west of the Texas Big Bend area today. This low will track
westward bringing an influx of deep moisture to the region as early
as today but more so Friday into the weekend. Models showed this low
pressure system becoming stalled south of the International Border
over Northwest Mexico/northern Gulf of California through the
weekend. As this system moves closer, rain chances and rainfall
amounts will be on the increase areawide, peaking late Friday and
Saturday. While flash flooding will be a concern, mainstem rivers
and larger washes will likely experience significant flows by
Monday, if not sooner. The river forecast outlook, based on the
latest QPF, still indicated a few river systems of concern such as
the Gila River upstream from the San Carlos Reservoir. That said,
conditions may transition from localized flash flooding to longer
term flooding concerns.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
   Flash Flood Watch for all of Southeast Arizona late Friday
   morning through late Saturday evening, AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 17, 3:50 PM MST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Tucson AZ
350 PM MST Wed Aug 17 2022

AZZ502-503-515-172330-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
350 PM MST Wed Aug 17 2022

...A strong thunderstorm will impact portions of south central Pima
County through 430 PM MST...

At 349 PM MST, Doppler radar was tracking a strong thunderstorm over
San Miguel, or 24 miles south of Sells, moving southwest at 20 mph.

HAZARD...Winds in excess of 40 mph, heavy rainfall and half inch
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
San Miguel, Choulic, Newfield, Coldfields, Sasabe and Hashan Chuchg.

This includes Route 286 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3172 11178 3164 11147 3147 11150 3160 11189
TIME...MOT...LOC 2249Z 057DEG 18KT 3158 11176

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CWR

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:59 PM MSTAreal Flood AdvisoryTWCPima47 min
Aug 17, 6:32 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 17, 6:58 PM MSTDust Storm AdvisoryTWCPinal92 min
Aug 17, 7:13 PM MSTSevere Thunderstorm WarningTWCPima32 min
Aug 17, 7:17 PM MSTSevere Thunderstorm WarningTWCPima43 min
Aug 17, 7:51 PM MSTDust Storm AdvisoryTWCPima45 min
Aug 17, 8:10 PM MSTAreal Flood AdvisoryTWCPima80 min
Aug 17, 9:15 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 18, 1:30 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Aug 18, 3:23 PM MSTSpecial Weather StatementTWC52 min
Aug 18, 3:33 PM MSTSpecial Weather StatementTWC42 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.